Alert archive / Kentucky / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 236, NWS Louisville, KY
NWS Louisville, KY issued this severe thunderstorm warning at Oct 4, 2002, 8:20 PM EDT for Henry County, Oldham County, Shelby County, Kentucky. It was in force for 25 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Oct 4, 2002, 8:20 PM EDT (00:20 UTC)
- Expired
- Oct 4, 2002, 8:45 PM EDT
- In force
- 25 min
- Issued by
- NWS Louisville, KY
- Area
- Counties, with a storm outline in the text
Counties Henry County, KY, Oldham County, KY, Shelby County, KY
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 4, 8:35 PM EDT | Thunderstorm Wind 70 E | Shelbyville, KY | Trees were downed in Shelbyville. A truck was blown on to a liquid propane tank. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 00:00Z, 0.3 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 222 J/kg
- Mixed-layer CIN
- -1 J/kg
- Mixed-layer LCL
- 538 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 240 m²/s²
- 0-3 km storm-relative helicity
- 191 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 1.8
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 4, 2:00 PM EDT, 6 hours 20 minutes earlier.
Area forecast discussion, Oct 4, 2:00 PM EDT, 6 hours 20 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LOUISVILLE KY 200 PM EDT FRI OCT 4 2002 SWATH OF LIGHT TO MODERATE RAIN WITH LITTLE OR NO CONVECTION ATTM MOVING WEST TO EAST ACROSS FA. RAIN ALREADY ENDING OVER WESTERNMOST COUNTIES. THIS IS OCCURRING IN ASSOCIATION WITH REMNANTS OF LILI AND STRONG SHORT WAVE MOVING NORTHEAST FROM CENTRAL PLAINS INTO UPPER MIDWEST. SURFACE COLD FRONT STILL TO THE WEST...BUT SATELLITE SHOWS NO DEVELOPMENT AHEAD OF COLD FRONT. THUS FORECAST WILL CONCENTRATE ON TIMING ENDING OF RAIN AND THEN THE CLEARING TO FOLLOW. ANOTHER CHALLENGE WILL BE OVERNIGHT LOW TEMPERATURES...AS COOLER AIR FOLLOWS COLD FRONT. THIS MAJOR CHANGE SHOULD FINALLY END SUMMER. 70 PLUS DEW POINTS PERSISTED THROUGH THE MORNING...BUT THOSE SHOULD BE GONE MORE-OR-LESS PERMANENTLY WITH ARRIVAL OF COOLER AIR. MOST OF WEEKEND SHAPES UP TO BE SUNNY AND SEASONABLY COOL...AND COOL COMPARED TO THE LAST SEVERAL DAYS. ANOTHER MODERATELY STRONG SHORT WAVE DIVING SOUTHEAST INTO LONG WAVE POSITION WILL MOVE EAST INTO THE GREAT LAKES REGION LATE IN THE WEEKEND. COLD FRONT FROM THIS SYSTEM WILL MOVE INTO KENTUCKY AND SOUTH CENTRAL INDIANA SUNDAY NIGHT...PRODUCING SCATTERED SHOWERS. COOL AIR BEHIND THIS FRONT WILL KEEP MONDAY AFTERNOON TEMPERATURES IN THE 60S. TEMPERATURES TONIGHT WILL DROP INTO THE 50S...THEN WARM INTO LOWER 70S SATURDAY. VARIOUS MODELS NOT TOO DIFFERENT FROM ONE ANOTHER HERE. .SDF...NONE. REITMEYER
Hazardous weather outlook, Oct 4, 3:30 PM EDT, 4 hours 50 minutes before
INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067- 070>078-081-082-051100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LOUISVILLE KY 330 PM EDT FRI OCT 4 2002 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL KENTUCKY AND SOUTH CENTRAL INDIANA. .DAY ONE... A SLIGHT RISK OF SEVERE THUNDERSTORMS EXISTS ACROSS SOUTHERN INDIANA AND ALL OF CENTRAL KENTUCKY LATE THIS AFTERNOON AND EARLY THIS EVENING...WITH THE PRIMARY THREAT FROM THESE STORMS BEING DAMAGING WIND. THIS AFTERNOON...THE REMNANTS OF HURRICANE LILI MOVED INTO CENTRAL INDIANA. A COLD FRONT LOCATED THIS AFTERNOON ACROSS EASTERN ILLINOIS WILL CROSS THE OHIO RIVER LATE THIS EVENING. SCATTERED THUNDERSTORMS MAY FORM AHEAD OF THIS FRONT AND CROSS PORTIONS OF SOUTH-CENTRAL INDIANA LATER THIS AFTERNOON OR EVENING. GUSTY WINDS WILL BE THE MAIN CONCERN WITH ANY OF THESE SHOWERS. A WIND ADVISORY IS STILL IN EFFECT FOR CENTRAL KENTUCKY AND SOUTH CENTRAL INDIANA TODAY. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. JSD
The office that day
Everything else NWS Louisville, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 4, 8:47 PM EDT | Severe Thunderstorm Warning | LMK | Franklin | 28 min |
Nearby
Severe Thunderstorm Warnings in Kentucky, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.